Ohio, 2001

Tornado and Hail in Ohio, April 9, 2001

April 9, 2001 · NWS CLE · 36 events in 8 counties and zones

33 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.3 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 9, 10:53 AM EST, 47 minutes earlier.

Area forecast discussion, Apr 9, 10:53 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1210 AM EDT MON APR 9 2001

UPDATED TO CORRECT THUNDERSTORM WATCH.

345 FCST DISCUSSION
BLV TREND OF CRNT FCST IN GOOD SHAPE THIS MORNING.  IN GNRL UPPR RDG
TO RMN IN PLACE ACRS FA THRU NEXT 48 HRS SHARPENING A BIT IN THE 48
TO 60 HR PD AS AN UPPR LOW DPNS IN THE CNTRL PLAINS.  WHILE FAIRLY
LOW MOS POP NUMBERS (XPC FOR TDA) REFLECT UPPR RDG ACRS CWA...SFC
PTTN WITH STNRY/WARM/COLD FRONT IN THE VCNTY TDA THRU WED IN MOIST
AMS SUGGEST MORE PCPN POTENTIAL.

FOR TDA MCS NOW OVR ERN IA DRIVEN BY WK DYNAMICS AND STG UNSTBL
850MB INFLOW OVR STNRY FNT THAT EXTENDS FM NRN OH THRU IA.  TSTMS
ALSO FIRING ON BNDRY ACRS CWA ATTM FM KPIT VCNTY TO KTOL VCNTY.  MCS
HAS EXPANDED NE ALTHOUGH GENERATION POINT FOR CONVECTION REMAINS IN
IA ATTM.  THE LINE ACRS CWA IS MOVG NE.  850 OVRRNG AND CONVERGENCE
FCST TO WKN AS FLOW TURN MORE WLY BY 12Z.  THIS SHOULD ALLOW DYING
MCS A MORE ELY PROGRESSION TWRD CWA THRU THE MORNING.  ASOCD VORT
LKLY TO TRIGGER MROE CONVECTION ACRS AREA THIS AFTN.  FOR TNGT CWA
ON BACK SIDE OF DYNAMICS ALTHOUGH SFC LOW FCST OVR ERN IA FCST TO
MOVE EAST TO NORTH ERN IND ALONG STNRY FCST BY 12Z TUES. ETA SHOWS
MORE POOLING OF INSTBY TO OUR WEST (LI'S -8 TO -10) AND WITH BETTER
850 OVRRNG OF BNDRY AGAIN...HELPD BY LOW...ANOTHER MCS IS PSBL WITCH
COULD REACH INTO THE CWA OVRNGT.  AGN...GVN THIS WILL BOOST POPS FM
MOS NUMBERS.   WL NEED TO CONT HIGH CHC POPS ON TUES AS LOW MOVES
ACRS CWA ALG STNRY FRONT IN MOIST AMS.

CLE...
OH...SEVERE THUNDERSTORM WATCH NORTHCENTRAL AND NORTHEASTERN OHIO.
PA...SEVERE THUNDERSTORM WATCH PA003

In the hours before

Special weather statement, Apr 9, 6:30 AM EST, 5 hours 10 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-100000-
PAZ001>003-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
730 AM EDT MON APR 9 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA SAYS THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

A STATIONARY FRONT WILL BE DRAPED ACROSS THE AREA FROM WEST TO
EAST TODAY.  THIS WILL LIKELY BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS AS WARM UNSTABLE AIR TO THE SOUTH COLLIDES WITH THE
BOUNDARY.

THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS OF 58 MPH OR
HIGHER AND HAIL...DIME SIZE OR LARGER.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR AT TIMES CAUSING LOCALIZED
FLOODING AND PONDING OF WATERS ON ROADWAYS.

PEOPLE IN NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD MONITOR
LATER FORECASTS FOR POSSIBLE WARNINGS AND KEEP AN EYE TO THE SKY.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

TK

The radar

The Cleveland radar (KCLE), 89 km away, was scanning. The volume nearest the first event began at 16:41 UTC.

Open the radar archive at this moment

Event by event

33 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Trumbull

When
April 9, 11:40 AM EST
Where
Trumbull County, Warren
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.817

Nickel size hail was reported three miles west of Warren.

Hail, Trumbull

When
April 9, 11:42 AM EST
Where
Trumbull County, Leavittsburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.883

Dime size hail was reported.

Hail, Mahoning

When
April 9, 1:25 PM EST
Where
Mahoning County, Campbell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -80.600

Dime size hail was reported.

Thunderstorm Wind, Mahoning

When
April 9, 1:30 PM EST
Where
Mahoning County, Lowellville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -80.533

Thunderstorm winds downed several trees and power poles.

Tornado, Mahoning

When
April 9, 1:45 PM EST to 1:50 PM EST
Where
Mahoning County, Lowellville
Rating
F2
Path length
4 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
41.033, -80.533

A weak F2 tornado touched down near Lowellville in eastern Mahoning County. The tornado had a intermittent damage path approximately four miles in length and 75 yards in width. Two homes, one business and two garages suffered significant damage with around a dozen other homes sustaining minor damage.

Thunderstorm Wind, Mahoning

When
April 9, 2:13 PM EST
Where
Mahoning County, Campbell
Measured
85 kt (98 mph)
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
41.083, -80.600

Thunderstorm winds were estimated at 85 mph. Several trees were downed.

Hail, Stark

When
April 9, 2:18 PM EST
Where
Stark County, Massillion
Measured
0.75 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
40.783, -81.550

Dime size hail was reported.

Hail, Stark

When
April 9, 2:20 PM EST
Where
Stark County, Massillion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.550

Dime size hail was reported.

Hail, Stark

When
April 9, 2:20 PM EST
Where
Stark County, North Industry
Measured
2.75 in hail
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -81.367

Baseball size hail was reported. Dozens of cars were damaged and several homes had windows broken.

Hail, Stark

When
April 9, 2:25 PM EST
Where
Stark County, Massillion
Measured
1 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.550

Quarter size hail was reported. A few cars were damaged.

Hail, Stark

When
April 9, 2:25 PM EST
Where
Stark County, Canton
Measured
2 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Hail the size of eggs was reported on the southwest side of Canton. Many cars were damaged.

Hail, Stark

When
April 9, 2:26 PM EST
Where
Stark County, Canton
Measured
2 in hail
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Hail the size of eggs fell near the intersection of Interstate 77 and US Highway 30 and damaged many cars.

Hail, Mahoning

When
April 9, 2:31 PM EST
Where
Mahoning County, Boardman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -80.683

Dime size hail was reported two miles south of Boardman.

Hail, Stark

When
April 9, 2:34 PM EST
Where
Stark County, Canton
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Golf ball size hail fell in downtown Canton.

Hail, Stark

When
April 9, 2:34 PM EST
Where
Stark County, Waco
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.350

Golf ball size hail was reported. Many cars were damaged.

Hail, Stark

When
April 9, 2:38 PM EST
Where
Stark County, Louisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.250

Dime size hail was reported.

Hail, Mahoning

When
April 9, 2:46 PM EST
Where
Mahoning County, Boardman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.033, -80.683

Dime size hail was reported.

Hail, Stark

When
April 9, 2:49 PM EST
Where
Stark County, Canton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Nickel size was reported.

Hail, Mahoning

When
April 9, 2:50 PM EST
Where
Mahoning County, Canfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -80.767

Dime size hail was reported.

Hail, Mahoning

When
April 9, 3:02 PM EST
Where
Mahoning County, East Lewistown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.950, -80.683

Dime size hail was reported.

Hail, Mahoning

When
April 9, 3:02 PM EST
Where
Mahoning County, Canfield
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.017, -80.767

Dime size hail was reported.

Hail, Ashland

When
April 9, 3:10 PM EST
Where
Ashland County, Ashland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Nickel size hail was reported two miles northeast of Ashland.

Hail, Holmes

When
April 9, 3:15 PM EST
Where
Holmes County, Walnut Creek
Measured
1 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.533, -81.733

Quarter size hail was reported. A few cars were damaged.

Hail, Wayne

When
April 9, 3:27 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.933

Quarter size hail was reported on the north side of Wooster. A few cars were damaged.

Hail, Wayne

When
April 9, 3:28 PM EST
Where
Wayne County, Wooster
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Nickel size hail was reported.

Hail, Richland

When
April 9, 3:29 PM EST
Where
Richland County, Lexington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.667, -82.583

Nickel size hail was reported one mile northeast of Ashland.

Hail, Wayne

When
April 9, 3:30 PM EST
Where
Wayne County, Wooster
Measured
1.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Walnut size hail was reported. A few cars were damaged.

Hail, Wayne

When
April 9, 3:34 PM EST
Where
Wayne County, Wooster
Measured
1.75 in hail
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -81.933

Golf ball size hail was reported. Many cars were damaged.

Hail, Wayne

When
April 9, 3:35 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Quarter size hail was reported five miles east of Wooster. A few cars were damaged.

Hail, Wayne

When
April 9, 3:37 PM EST
Where
Wayne County, Apple Creek
Measured
2.5 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -81.833

Tennis ball size hail was reported one mile north of Apple Creek. Several cars were damaged.

Hail, Wayne

When
April 9, 3:46 PM EST
Where
Wayne County, Mt Eaton
Measured
1 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
40.700, -81.700

Quarter size hail was reported. A few cars were damaged.

Hail, Wayne

When
April 9, 3:47 PM EST
Where
Wayne County, Wooster
Measured
1 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.933

Quarter size hail was reported two miles southeast of Wooster. A few cars were damaged.

Hail, Wayne

When
April 9, 3:55 PM EST
Where
Wayne County, Apple Creek
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.750, -81.833

Golf ball size hail was reported. Several cars were damaged.

Hail, Wayne

When
April 9, 4:00 PM EST
Where
Wayne County, Apple Creek
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.750, -81.833

Dime size hail was reported.

Hail, Stark

When
April 9, 4:00 PM EST
Where
Stark County, Navarre
Measured
0.75 in hail
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.717, -81.517

Dime size hail hit a person in the head and caused a laceration.

Hail, Knox

When
April 9, 4:13 PM EST
Where
Knox County, Martinsburg
Measured
1 in hail
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.267, -82.350

Quarter size hail was reported four miles west of Martinsburg. A few cars were damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyThe tornado archive for Ohio, 2001Warnings in Ohio, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241248, 5241250, 5241251, 5241249, 5241338, 5241441, 5241343, 5241252, 5241443, 5241253, 5241346, 5241333, 5241335, 5241334, 5241440, 5241351, 5241336, 5241450, 5241337, 5241342, 5241449, 5241442, 5241348, 5241350, 5241445, 5241444, 5241341, 5241339, 5241340, 5241446, 5241347, 5241344, 5241345, 5241447, 5241448, 5241349.